Alert archive / South Carolina / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Wilmington, NC

December 18, 20216 counties in North Carolina; 8 counties in South Carolina

NWS Wilmington, NC issued this dense fog advisory at Dec 18, 2021, 3:21 AM EST for 6 counties in North Carolina; 8 counties in South Carolina. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2021, 3:21 AM EST (08:21 UTC)
Expired
Dec 18, 2021, 9:00 AM EST
In force
6 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS72 KILM 180821
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
321 AM EST Sat Dec 18 2021

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
181400-
/O.NEW.KILM.FG.Y.0013.211218T0821Z-211218T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
321 AM EST Sat Dec 18 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northeast South Carolina and southeast 
  North Carolina.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this dense fog advisory went out at Dec 18, 1:06 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 18, 1:06 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
106 AM EST Sat Dec 18 2021

.SYNOPSIS...
Unseasonably warm weather will prevail ahead of an approaching
cold front tonight thru Sat night. Chance of rain will increase
late Sat night into Sun as a cold front crosses the area. Drier
and much cooler weather will follow early next week. A coastal
low will bring cold rain into the Carolinas Tue thru Wed
followed by drier and more seasonable weather into the latter
half of next week.

&&

.UPDATE...
Main concern will be the manipulation of the fog across the FA
and the marine waters. Pockets of clear skies have resulted in
fog development, with isolated dense, early on this evening.
But then an occasional strato cu deck moves overhead and
curtails the dense development. Winds generally calm overnight.
With sfc dewpoints in the low 60s over the shelf waters and
local SSTs in the 50s to around 60, dense sea fog remains
possible, especially across the waters from Cape Fear south.
The weak mid-level s/w trof should stay west thru northwest of
the ILM CWA overnight into Sat and as a result have continued
previous fcst with no POPs overnight. Very minor tweaking to
both overnight temps/dewpoints. Marine winds overnight into sat
look aok. ESE-SE swell at 9 to 10 second periods to remain
strong overnight into Sat as wind waves remain rather
negligible until later Sat. SPS and MWS will be issued for the
overnight into Sat for pockets of dense fog. They may need to be
upgraded to advisories if the dense fog becomes more consistent.

&&

.NEAR TERM /THROUGH SUNDAY/...
Latest sfc analysis shows high pressure offshore with a
frontal boundary well off to the NW. Pattern remains somewhat
stagnant tonight into Saturday as it was today, with S/SW flow
over the area due to the high offshore allowing for well above
normal temps. Some guidance is hinting at showers developing
over SC this aftn/evening, however no rain has transpired thus
far just off to the south where rain was progged by said models,
so maintained a dry forecast in our neck of the woods. Areas of
fog, dense at times, again expected tonight. Record highs will
be approached Saturday: ILM 79 in 1984, CRE 75 in 1956, FLO 79
in 2016, LBT 78 in 1924. Current forecast calls for temps a
degree or two below these records, and a lot will depend on if
clouds can break in some areas. Next chance of rain arrives
Saturday night with the approaching front. Main forecast change
was to slow down PoPs a bit as guidance in general has slowed
down the timing of the fropa Sun.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Mid to upper trough extending down into the Carolinas
from the north will push a cold front through the area on
Sunday. Should see increased coverage of showers Sun morning,
with some embedded heavier rain, all tapering off as cold front
clears the area through Sun aftn. Pcp water values reach up to
1.68 inches in warm S-SW flow ahead of front, but drop off to
below a quarter of an inch by Mon morning. As winds swing around
to the north behind the front, cooler and drier air will move
in. The daytime highs will be reached in the warm air mass ahead
of front early on Sunday with temps dropping behind the front
through the aftn in gusty northerly winds. Most places will be
near 60 for highs and end up closer to 50 to 55 by nightfall.

The mid to upper trough swings offshore on Mon but a fairly
zonal flow will follow with a southern stream system following
close behind. Temperatures will be back down to normal with 50s
most places for highs and clearing skies. Overnight lows Mon
night will be in the 30s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Southern stream system should skirt across the Gulf Coast
states with sfc low lifting NE from somewhere in the vicinity
of NE GOM/Florida panhandle Tues morning. Clouds and cold rain
will spread northward into the Carolinas through early Tues in
increasing isentropic lift. Should see decent coverage of rain
on Tues over the Southeast, but still remains to be seen as to
exactly how far north and west the rain shield will extend and
which portion of our local area will be most affected, all
depending on exact track and timing of this low. The low
should track just off the Southeast coast, but models still
differ on location. The low will track off to the northeast on
Wed leaving drier weather for Thurs into Fri.

Very shallow colder air will remain in place with temps
fighting to get into the 50s in many spots inland with clouds
and rain on Tues. By Wed, increasing sunshine will bring temps
to around normal with mid 50s to near 60 for highs most places.

By Fri, high pressure to the north will shift offshore with
onshore easterly winds coming around to the south as another
area of low pressure looks like it will skirt by to the east.
Overall, slightly warmer temps into the low 60s for Fri.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Wide range of conditions currently across the area with sites
ranging from LIFR inland to VFR along portions of the coast.
Expect to see IFR and lower conditions expand across the area
overnight, although it may end up being a mix of fog and low
cloud instead of just fog. Forecast soundings do show a slight
increase in winds near the top of the boundary layer late
tonight. Should this occur, IFR fog may transition to IFR
ceilings. Sub MVFR conditions will linger into mid-morning
before improving with potential for sea fog along portions of
the coast today. Isolated to scattered showers may develop well
inland today and last on and off into the evening hours, but
these would tend to remain west of the I-95 corridor.

Extended Outlook...Rain ahead of a cold front early Sun may
bring MVFR cigs/vsby. VFR Mon into Tue due to high pressure.
Flight restrictions possible late Tue into Wed from a coastal
low.

&&

.MARINE...
Through Saturday Night: S/SW flow continues through
Saturday night with sfc high pressure offshore and a cold front
approaching from the NW. 5-10 kt winds tonight into Saturday
increase to 10-20 kt by Saturday evening as the pressure
gradient increases ahead of the front. Seas 2-4 ft, mainly
consisting of a 9-10 second ESE swell component. Other item of
note is the potential for sea fog nearshore late tonight into
Saturday.

Sunday through Wednesday...Gusty SW winds ahead of a cold front
on Sunday will veer Sun aftn before turning northerly as front
moves farther offshore into Sun evening. This will push seas up
to 3 to 5 ft Sun aftn, but the cold northerly surge Sunday night
will push seas into Small Craft Advisory conditions Sun night.
Seas diminish through Mon as stiff NE winds veer around becoming
easterly and diminishing briefly to 3 to 4 ft before next
system pushes winds and seas up late Tues into Wed in increasing
onshore push. SCA conditions are likely through midweek.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...DCH
NEAR TERM...MAS
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...III
MARINE...MAS/RGZ
Hazardous weather outlook, Dec 17, 11:43 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1143 PM EST Fri Dec 17 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
190445-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
1143 PM EST Fri Dec 17 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Areas of dense fog possible overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of dense fog possible through mid-morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-190445-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
1143 PM EST Fri Dec 17 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Areas of dense fog possible overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of dense fog possible through midday Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-190445-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1143 PM EST Fri Dec 17 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Areas of dense sea fog possible across the nearshore waters
overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of dense sea fog possible across the nearshore waters
through midday Saturday.

Small Craft Advisory conditions expected late Sunday into Monday.
These conditions may persist into the mid-week period depending on
the development of a coastal low off the Carolina Coasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dough

In the hours before

Special weather statement, Dec 17, 10:40 PM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1040 PM EST Fri Dec 17 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
181500-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw,
Wilmington, Boiling Spring Lakes, Leland, Shallotte,
Bennettsville, McColl, Hartsville, Darlington, North Hartsville,
Dillon, Florence, Marion, Mullins, Kingstree, Andrews, Conway,
Longs, Bucksport, Loris, Green Sea, and Aynor
1040 PM EST Fri Dec 17 2021

...AREAS OF FOG WITH POCKETS OF DENSE FOG LIKELY OVERNIGHT INTO
SATURDAY MORNING...

Areas of fog with visibility dropping to 1 to 3 miles at times
will be common place across Southeast NC and Northeast SC late
this evening through Saturday morning. Locally dense fog will
further reduce visibility to less than 1/2 mile at times.

When encountering any fog, drivers should slow down and use their
low beam headlights. In addition, allow extra braking distance
between you and the vehicle ahead.

NCZ106-108-110-SCZ054-056-181500-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-Coastal Georgetown-
Including the cities of Surf City, Masonboro, Myrtle Grove,
Ogden, Carolina Beach, Seagate, Oak Island, Long Beach,
Southport, Sunset Beach, Myrtle Beach, Socastee,
North Myrtle Beach, Garden City, Little River, Georgetown,
and Murrells Inlet
1040 PM EST Fri Dec 17 2021

...AREAS OF FOG WITH LOCALLY DENSE SEA FOG POSSIBLE OVERNIGHT
THROUGH LATE SATURDAY MORNING...

Areas of fog with visibility dropping to 1 to 3 miles at times
will be common place across Southeast NC and Northeast SC late
this evening through midday Saturday. Locally dense sea fog may
drift onshore at times and will further reduce visibility to less
than 1/2 mile at times.

When encountering any fog, drivers should slow down and use their
low beam headlights. In addition, allow extra braking distance
between you and the vehicle ahead.

dough

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:02 AM ESTSmall Craft AdvisoryILM64 hr
Dec 18, 3:21 AM ESTMarine Dense Fog AdvisoryILM9 hr

Nearby

Dense Fog Advisories in South Carolina, 2021Dense Fog Advisories in North Carolina, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.